Alert archive / Wisconsin / Frost Advisories in 2024
Frost Advisory 3, NWS Twin Cities, MN
NWS Twin Cities, MN issued this frost advisory at May 9, 2024, 2:19 PM CDT for Barron County, Chippewa County, Eau Claire County, Wisconsin. It took effect at May 10, 2024, 2:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2024, 2:19 PM CDT (19:19 UTC)
- In effect from
- May 10, 2024, 2:00 AM CDT
- Expired
- May 10, 2024, 8:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Twin Cities, MN
Counties Barron County, WI, Chippewa County, WI, Eau Claire County, WI
The radar
The La Crosse radar (KARX), 141 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
856 WWUS73 KMPX 091919 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 219 PM CDT Thu May 9 2024 WIZ016-100330- /O.UPG.KMPX.FZ.A.0001.240510T0700Z-240510T1300Z/ /O.NEW.KMPX.FZ.W.0005.240510T0700Z-240510T1300Z/ Rusk- Including the cities of Ladysmith 219 PM CDT Thu May 9 2024 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...Rusk County. * WHEN...From 2 AM to 8 AM CDT Friday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ WIZ015-027-028-100330- /O.NEW.KMPX.FR.Y.0003.240510T0700Z-240510T1300Z/ Barron-Chippewa-Eau Claire- Including the cities of Chippewa Falls, Rice Lake, and Eau Claire 219 PM CDT Thu May 9 2024 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Barron, Chippewa, and Eau Claire Counties. * WHEN...From 2 AM to 8 AM CDT Friday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JPC
2 follow-up statements
632 WWUS73 KMPX 100251 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 951 PM CDT Thu May 9 2024 WIZ016-101300- /O.CON.KMPX.FZ.W.0005.240510T0700Z-240510T1300Z/ Rusk- Including the cities of Ladysmith 951 PM CDT Thu May 9 2024 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...Rusk County. * WHEN...From 2 AM to 8 AM CDT Friday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ WIZ015-027-028-101300- /O.CON.KMPX.FR.Y.0003.240510T0700Z-240510T1300Z/ Barron-Chippewa-Eau Claire- Including the cities of Chippewa Falls, Eau Claire, and Rice Lake 951 PM CDT Thu May 9 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Barron, Chippewa, and Eau Claire Counties. * WHEN...From 2 AM to 8 AM CDT Friday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ BED
511 WWUS73 KMPX 100828 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 328 AM CDT Fri May 10 2024 WIZ016-101300- /O.CON.KMPX.FZ.W.0005.000000T0000Z-240510T1300Z/ Rusk- Including the cities of Ladysmith 328 AM CDT Fri May 10 2024 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 32. * WHERE...Rusk County. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ WIZ015-027-028-101300- /O.CON.KMPX.FR.Y.0003.000000T0000Z-240510T1300Z/ Barron-Chippewa-Eau Claire- Including the cities of Eau Claire, Chippewa Falls, and Rice Lake 328 AM CDT Fri May 10 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Barron, Chippewa, and Eau Claire Counties. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Borghoff
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at May 9, 12:18 PM CDT, 2 hours 1 minute earlier. Its key messages:
- Frost likely across northwest Wisconsin Thursday night.
- Scattered thunderstorms, a few strong, Friday afternoon across eastern Minnesota & western Wisconsin.
- Above-normal temperatures this weekend into next week.
Area forecast discussion, May 9, 12:18 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1218 PM CDT Thu May 9 2024 .KEY MESSAGES... - Frost likely across northwest Wisconsin Thursday night. - Scattered thunderstorms, a few strong, Friday afternoon across eastern Minnesota & western Wisconsin. - Above-normal temperatures this weekend into next week. && .DISCUSSION... Issued at 330 AM CDT Thu May 9 2024 Light showers linger along The Iowa/Minnesota border overnight from last night's convection over northwest Iowa/southwest Minnesota. Development of more isolated showers is expected this morning across eastern Minnesota & western Wisconsin as more upper-level support moves over the area but any rainfall will be light. Skies will gradually clear out across southern Minnesota & western Wisconsin this afternoon with temperatures reaching the mid-60s. Northeast winds will allow for cold air off of Lake Superior to advect into northwest Wisconsin tonight, with further cooling of this airmass overnight with clear skies & winds becoming calm. Frost is likely overnight across northwest Wisconsin (Barron/Rusk/Chippewa counties) where lows are forecast to drop into the low to mid 30s, so take action to protect any sensitive vegetation. A cold front moves through the area Friday afternoon, and its passage during peak heating will allow for scattered showers and thunderstorms to develop during the afternoon & early evening from eastern Minnesota into western Wisconsin. Only a few hundred J/kg of surface- based CAPE is expected ahead of the front, but shear values of 35-40 kts along the front suggests a few organized thunderstorms could develop. Forecast soundings suggest it shouldn't be too difficult for thunderstorms to mix down wind gusts of 35-40 kts, & isolated severe wind gusts can't be ruled out with the strongest storms. Brief downpours could lead to rainfall amounts of 0.25-0.5" with any storms. Behind the front across western Minnesota, northwest winds gusting over 30 mph & RH values approaching 30% will lead to elevated fire weather conditions during the afternoon. The persistent cyclonic flow & cooler temperatures aloft moves east of the Great lakes over the weekend, with rising heights over the central CONUS leading to rising temperatures this weekend into next week. Temperatures in the 80s look likely Sunday, with highs generally in the mid 70s continuing into next week. Drier northwest flow aloft persists into early next week, with possibly some increased rain chances Sunday night as models depict a shortwave passing through the region. The jet stream becomes more active midweek, with ensemble guidance highlighting Wednesday as the next chance for widespread appreciable precipitation. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1207 PM CDT Thu May 9 2024 VFR conditions expected throughout this TAF duration with MVFR- worthy stratus earlier this morning continuing to dissipate, resulting in mid-level fair wx cumulus clouds through the rest of the daytime hours. High clouds will begin streaming in from the west overnight, eventually becoming mid-level ceilings late Friday morning into Friday afternoon. Chances for precip increase over far eastern MN into western WI around the 18z hour so have included precip at the tail end of the MSP and WI TAFs to account for that, with more details coming in later TAFs. Breezy NE winds through this afternoon will diminish later this evening and overnight, then picking up from the SW during the day tomorrow. KMSP...Main complication will be the incoming rain early Friday afternoon, potentially slightly earlier than 18z. Any rainfall is expected to be light but CB/TS/MVFR conditions cannot be ruled out, however chances for such conditions are too low for inclusion at this point. /OUTLOOK FOR KMSP/ SAT...VFR. Wind NW 10G20 kts. SUN...VFR. Wind W 15G25 kts. MON...VFR. Wind variable 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...Freeze Watch from late tonight through Friday morning for Rusk. && DISCUSSION... AVIATION...JPC
Hazardous weather outlook, May 9, 11:26 AM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1126 AM CDT Thu May 9 2024 WIZ014>016-023>028-100900- Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1126 AM CDT Thu May 9 2024 This Hazardous Weather Outlook is for portions of northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Areas of frost are possible late tonight. A Freeze Watch is in effect for Rusk County. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are possible Friday afternoon. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041>045-047>070-073>078-082>085-091>093-100900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn- 1126 AM CDT Thu May 9 2024 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:28 AM CDT | Freeze Watch | MPX | Rusk | 12 hr |
| May 9, 2:19 PM CDT | Freeze Warning | MPX | Rusk | 18 hr |
Nearby
Frost Advisories in Wisconsin, 2024Every frost advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.